- Question from Wynn: I've only been taking tamoxifen for 8 months. At first I lost weight while on tamoxifen, but for the last 2.5 months I've gained. I'm thinking about decreasing my dosage or asking my doctor to go to a different brand. I run approx. 25 miles a week and use a personal trainer. Any advice?
- Answers - Patricia A. Ganz, M.D. The first point is that there is no other brand of tamoxifen other than what you're taking. The generic and the brand name are both the same. In addition, reducing the dose would not be advised because we want to make sure if you take a medication you get its benefit. Sometimes if you reduce the dose, you get side effects, but no benefit. I don't know how old you are, but weight gain is a problem for many mid-life women and as we get older we have less testosterone because our ovaries decrease production of testosterone. Testosterone is critical for the maintenance of muscle; that's why men have muscles and we have less. Also with more muscle, we burn more calories. So starting in our 40s we are declining muscle mass and we will tend to gain a pound or so a year if we're not careful. So you are doing the right thing with your running, but you may also want to do some work with free weights to maintain your muscle mass. And regrettably, you may have to eat less.
The Ask-the-Expert Online Conference called Managing Ongoing Medications featured Patricia Ganz, M.D. and moderator Lillie Shockney, R.N., B.S., M.A.S. answering your questions about staying on track with breast cancer medications you have to take on a regular basis.
Editor's Note: This conference took place in August 2007.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.